Dr. Eisner answers your GERD questions
Q: Is acid reflux caused by (or does it cause) other digestive conditions such as colon problems, IBS, colitis, duodenitis, celiac disease or Crohn’s disease?
A: Many things cause acid reflux. Most commonly, a decrease in the sphincter muscle between the esophagus and stomach allows acid to travel from the stomach to the esophagus causing symptoms. As has been discussed here previously, many foods and medications can decrease the sphincter pressure. While duodenitis can be caused by acid, it is not associated with acid reflux. Additionally, there is no evidence that any conditions of the small bowel or colon, such as irritable bowel syndrome, colitis, Crohn’s disease or celiac disease, are caused by, or cause acid reflux. That being said, acid reflux is a very common disorder, as is, for example, irritable bowel syndrome. It is not unusual for patients to have both of these conditions, but there is no causal link.
Q: Do the benefits of acid reflux medication wear off over time? Have there been any studies on their long term effects?
A: Acid reflux medication is extremely safe. Large numbers of patients have taken them for decades. No studies have shown that the benefits of these drugs wear off over time. Anecdotally, there are patients that have taken a drug for many years that they feel is no longer controlling their symptoms as well. Upon being switched to another drug in the same class (for example, switching from the proton pump inhibitor Protonix to Nexium), they note returned improvement in their symptoms.
As to safety, both H-2 receptor blockers and proton pump inhibitors are very safe long-term. When Prilosec came out in the early 1990’s, there was concern that it may cause polyps or tumors in the stomach. Initially, there was a black box warning in the PDR not to use the drug for more than 12 weeks. As more data became available (and now that Prilosec has been used in the United States for over 15 years, and even longer in Europe), it was found that this only occurred in laboratory animals in very high doses. The black box warning was removed.
A few years ago, a study found that another study showed that patients taking high doses of proton pump inhibitors for more than a year had an increased incidence of hip fractures. Researchers believed that the decrease in stomach acid also led to a decrease in calcium absorption. While researchers continue to investigate this, the only recommendation at this point is that physicians should make sure that patients who need proton pump inhibitors are the only ones taking them. Frequently, doctors prescribe drugs that patients ten take for years, when, perhaps, if they lost weight, avoided certain foods, and adhered to other lifestyle modifications, they might not need long-term therapy.
Additionally, if long-term therapy is needed, more frequent bone density testing would be recommended. It is therefore important that you check with your physician to see if you need to remain on long-term therapy if your symptoms are controlled.
Q: What pain medications are recommended for people with acid reflux disease considering NSAID’s tend to cause esophagitis?
A: NSAID’s and other aspirin-containing medications can cause esophagitis, gastritis and duodenitis, as well as esophageal, gastric and duodenal ulcers. Alternative treatment with Tylenol or other acetaminophen-containing products are usually recommended. Frequently, however, patients with arthritis and other inflammatory conditions need something stronger. You should check with your physician to see if a narcotic, such as Ultram, Percocet or Darvocet is the right choice for you. This may not be a wise drug class if you are elderly, or if it affects your driving or ability to work. These drugs also tend to cause constipation. It is best to discuss all options with your primary physician, and possibly even a specialist such as a rheumatologist or orthopedist – you may have other treatment options avaliable.
Q: Can duodenitis with Brunner’s gland hyperplasia be caused by food allergies?
A: No. Brunner’s glands are benign, tumor-like growths in the duodenum. They are usually asymptomatic and found at the time of endoscopy. Very rarely, they have been reported to cause symptoms of obstruction or bleeding. The cause remains unclear, but is felt to be related to either excess acid or possibly even an H. pylori infection. There is a slight increased incidence in patients with kidney disease and cystic fibrosis. There is no reported association with food allergies.
We hope you find this general medical and health information useful, but this Q&A is meant to support AND not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor.
Todd wrote for HealthCentral as a patient expert for Digestive Health.